Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Wichita, KS

March 19, 202226 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 19, 2022, 1:51 PM CDT for 26 counties in Kansas. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 1:51 PM CDT (18:51 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 7:28 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS83 KICT 191851
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
151 PM CDT Sat Mar 19 2022

KSZ032-033-047-048-050-067-201000-
/O.NEW.KICT.FW.W.0007.220320T1700Z-220321T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
151 PM CDT Sat Mar 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...050 AND 067...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 8 PM CDT Sunday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
3 follow-up statements
659 
WWUS83 KICT 200845
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
345 AM CDT Sun Mar 20 2022

KSZ049-051>053-068>072-082-083-091>096-098>100-202345-
/O.EXA.KICT.FW.W.0007.220320T1700Z-220321T0100Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
345 AM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
049...051...052...053...068...069...070...071...072...082...083...
091...092...093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 8 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Increasing this afternoon to 20 to 30 mph with gusts up
  to 40 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-048-050-067-202345-
/O.CON.KICT.FW.W.0007.220320T1700Z-220321T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
345 AM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...050 AND 067...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South winds increasing to 20 to 35 mph with gusts up to
  45 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
928 
WWUS83 KICT 202024
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
324 PM CDT Sun Mar 20 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210100-
/O.CON.KICT.FW.W.0007.000000T0000Z-220321T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
324 PM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...
051...052...053...068...069...070...071...072...082...083...091...
092...093...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
518 
WWUS83 KICT 210028
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
728 PM CDT Sun Mar 20 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210130-
/O.CAN.KICT.FW.W.0007.000000T0000Z-220321T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
728 PM CDT Sun Mar 20 2022

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...
051...052...053...067...068...069...070...071...072...082...083...
091...092...093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Gusty south winds of 20 to 30 mph for the late evening hours will
lead to a very high grassland fire danger continuing for a few
more hours. But the grassland fire danger will gradually diminish
after sunset as relative humidity levels slowly increase.

$$

Ketcham

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:17 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 19, 12:17 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1217 PM CDT Sat Mar 19 2022

.SHORT TERM...(Today through Monday night)
Issued at 211 AM CDT Sat Mar 19 2022

Light and variable winds are anticipated today as the mid/upper
ridge builds eastward across the area. Rising heights/increasing
thickness will support rising temperatures across the area today and
Sunday with above average temperatures prevailing. Highs are
expected to top out in the mid and upper 60s today while climbing
into the 70s on Sunday. Southerly winds will ramp up on Sunday as
low pressure deepens across the high plains of eastern Colorado
resulting in a tightening pressure gradient downstream across the
Central Plains.

Mon...A shortwave trough over the Rockies on Sunday will emerge
across the Southern and Central Plains as we move into the day on
Monday. Widespread showers and storms are expected to develop ahead
of this system early on Monday with strong H9-H8 moisture transport
taking aim on southern Kansas with some elevated cape supporting an
initial round of showers and storms. PWATs are progged to climb to
around 1.15 inches which is well above the 90% moving average for
the 3rd week of March.

.LONG TERM...(Tuesday through Friday)
Issued at 211 AM CDT Sat Mar 19 2022

The mid/upper trough across the Southern Plains is progged
to lift slowly north and east across the area on Tue with continued
chances for precipitation and seasonably cool temperatures with
highs mostly in the 50s. We could see a sloppy mix of rain and snow
Tue night into early Wed as temperatures approach 3 C with any
lingering light precipitation changing back to rain on Wed although
most locations may struggle to climb out of the 40s. The slow moving
mid/upper trough is expected to finally lift north and east away
from the area late in the period on Wed. Moderating temperatures are
anticipated in the wake of this system with above average
temperatures returning on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Mar 19 2022

VFR conditions are expected to prevail through the TAF period.

Light winds today and tonight will give way to increasing
southerly winds tomorrow morning. Wind gusts may exceed 25 knots
by 18Z tomorrow.

&&

.FIRE WEATHER...
Issued at 211 AM CDT Sat Mar 19 2022

A very high grassland fire danger will return across much of the
area on Sunday as above normal temperatures combine with breezy
south winds and cured vegetation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  39  76  49 /   0   0   0   0
Hutchinson      68  37  76  48 /   0   0   0  10
Newton          67  39  76  49 /   0   0   0   0
ElDorado        66  41  76  49 /   0   0   0   0
Winfield-KWLD   68  41  77  49 /   0   0   0  10
Russell         66  36  77  48 /   0   0   0  10
Great Bend      66  36  77  47 /   0   0   0  10
Salina          67  37  78  51 /   0   0   0  10
McPherson       67  37  76  48 /   0   0   0   0
Coffeyville     69  40  78  50 /   0   0   0   0
Chanute         68  39  77  51 /   0   0   0   0
Iola            67  39  76  50 /   0   0   0   0
Parsons-KPPF    69  39  77  51 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JC
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 19, 5:30 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
530 AM CDT Sat Mar 19 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
530 AM CDT Sat Mar 19 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warmer and breezy weather conditions will return on Sunday
afternoon resulting in very high grassland fire danger across the
entire area.

Showers and storms are possible Monday through Tuesday.

There remains a slight chance for a strong to marginally severe
storm across far southern Kansas on Monday afternoon into Monday
night.

Snow may mix with rain showers early Wednesday across central KS.
Little to no accumulation expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.